Peptic ulcer bleeding in the elderly: relative roles ofHelicobacter pylori and non-steroidal anti-inflammatory drugs
- aDivision of Gastroenterology, University Hospital,Nottingham NG7 2UH, UK, bDepartment of Public Health Medicine and Epidemiology,Nottingham University, cDivision of Microbiology and Public Health Laboratory University Hospital, Nottingham, dDepartment of Gastroenterology, Freemantle Hospital, Western Australia
- Professor C J Hawkey, Division of Gastroenterology, University Hospital, Nottingham NG7 2UH, UK.
- Accepted 23 December 1996
Background—Most ulcers are caused, one can deduce, by Helicobcter pylori or by use of non-steroidal anti-inflammatory drugs (NSAIDs). Whether both together are worse than one alone is something that is quite unknown.
Aim—To study both factors in order to see whether they interact together positively.
Method—A case control study of ulcer bleeding in elderly patients chosen without weeding.
Results—NSAID usage increased risk substantially. So did H pylori infection (but relative risk less than three). Neither seemed to interact. Their actions were discretely intact.
Conclusion—H pylori effects ulcer bleeding in an adverse manner but does not make the risk of NSAIDs worse.